Migraine & Oral Contraceptives

While your chances of a stroke as a young woman are incredibly low, being on the pill does slightly increase your risk of stroke.
 
Headaches are a common side effect of taking oral contraceptives and in most cases usually improve over time. They can be affected by the dose and type of hormone in the pill. Some women find that their headaches and migraines improve when they start the pill; others notice that their headaches and migraine get worse. It is important to find the pill that suits you best in consultation with your doctor and if you’re worried about your headaches or migraines please make an appointment with your GP.
 
If you suffer from migraine with aura you should not take the combined oral contraceptive Pill. This is because the combined pill is associated with a very small increased risk of ischemic stroke.The risk is extremely small but should be avoided. 

The Combined Oral Contraceptive (COC)  – the contraceptive pill – is not contraindicated in women who have migraine unless they are affected by migraine with aura. The effect of COC use is quite variable:

  • Migraine may improve
  • No change in frequency or severity
  • Migraine may become more frequent or more severe
  • New onset of migraine (particularly if there is a family history)
  • Change from Migraine without Aura to Migraine with Aura
  • Migraine may occur in the pill-free interval only

If the patterns of migraine change for the worse or if the patient experiences aura for the first time, the oral contraceptive should be discontinued. After discontinuation, about 30-40% of this group will improve but this improvement may not occur for up to one year.

In patients who experience migraine in the pill-free week hormonal prophylaxis may be considered whereby the patient continues on the COC for three months without an interval, thus reducing the number of episodes from twelve a year to four. Note that there is little data to support this practice. An alternative is to consider natural oestrogen supplements during the pill-free week.

Risk of stroke

Migraine with Aura is a risk factor for ischaemic stroke. This risk is further increased in young women through use of the COC. However, the absolute risk is still very low (c. 30/100,000 in women aged 25-34). Nevertheless, it is advisable that patients with migraine with aura do not use the combined oral contraceptive pill AND reduce their exposure to other risk factors e.g. by stopping smoking before commencing oral contraceptives. Hypertension, family history, obesity and diabetes are other significant risk factors that should be considered.

Contraindications

  • Women who have been diagnosed with Status Migrainosus (attacks longer than 72 hours)
  • Women who have aura symptoms such as hemiparesis, dyphasia or prolonged focal neurological symptoms
  • Use of ergotamine to treat migraine. This class of drugs has widespread vasoconstrictor effects which, combined with COCs act to increase the risk of stroke

The increased risk of stroke appears to be present only in women who have migraine with aura, so the COC is not contraindicated in women who have migraine without aura, provided there are no other risk factors identifiable.

COCs containing only progesterone do not increase the risk of stroke and can be used as an alternative to the COC if required.

 

Migraine & Oral Contraceptives

While your chances of a stroke as a young woman are incredibly low, being on the pill does slightly increase your risk of stroke.
 
Headaches are a common side effect of taking oral contraceptives and in most cases usually improve over time. They can be affected by the dose and type of hormone in the pill. Some women find that their headaches and migraines improve when they start the pill; others notice that their headaches and migraine get worse. It is important to find the pill that suits you best in consultation with your doctor and if you’re worried about your headaches or migraines please make an appointment with your GP.
 
If you suffer from migraine with aura you should not take the combined oral contraceptive Pill. This is because the combined pill is associated with a very small increased risk of ischemic stroke.The risk is extremely small but should be avoided. 

The Combined Oral Contraceptive (COC)  – the contraceptive pill – is not contraindicated in women who have migraine unless they are affected by migraine with aura. The effect of COC use is quite variable:

  • Migraine may improve
  • No change in frequency or severity
  • Migraine may become more frequent or more severe
  • New onset of migraine (particularly if there is a family history)
  • Change from Migraine without Aura to Migraine with Aura
  • Migraine may occur in the pill-free interval only

If the patterns of migraine change for the worse or if the patient experiences aura for the first time, the oral contraceptive should be discontinued. After discontinuation, about 30-40% of this group will improve but this improvement may not occur for up to one year.

In patients who experience migraine in the pill-free week hormonal prophylaxis may be considered whereby the patient continues on the COC for three months without an interval, thus reducing the number of episodes from twelve a year to four. Note that there is little data to support this practice. An alternative is to consider natural oestrogen supplements during the pill-free week.

Risk of stroke

Migraine with Aura is a risk factor for ischaemic stroke. This risk is further increased in young women through use of the COC. However, the absolute risk is still very low (c. 30/100,000 in women aged 25-34). Nevertheless, it is advisable that patients with migraine with aura do not use the combined oral contraceptive pill AND reduce their exposure to other risk factors e.g. by stopping smoking before commencing oral contraceptives. Hypertension, family history, obesity and diabetes are other significant risk factors that should be considered.

Contraindications

  • Women who have been diagnosed with Status Migrainosus (attacks longer than 72 hours)
  • Women who have aura symptoms such as hemiparesis, dyphasia or prolonged focal neurological symptoms
  • Use of ergotamine to treat migraine. This class of drugs has widespread vasoconstrictor effects which, combined with COCs act to increase the risk of stroke

The increased risk of stroke appears to be present only in women who have migraine with aura, so the COC is not contraindicated in women who have migraine without aura, provided there are no other risk factors identifiable.

COCs containing only progesterone do not increase the risk of stroke and can be used as an alternative to the COC if required.